PDA

View Full Version : menopause & UTIs



surgtech1956
05-30-2007, 05:31 PM
I don't if there's a thread on this. I was reading that there is a relation between menopause and UTIs. I guess during menopause the tissues get thin and you're more prone to UTIs. Don't know if this is true or not, but I'm just getting over a nasty UTI - I just started riding(a newbie) an hour a day the last 1 1/2 weeks and had to readjust my seat - I was getting a little sore). Could be just coincidence but I haven't had a UTI in about 25 yrs. My doctor told me just to empty my bladder before and after riding. Anyone else have frequent UTIs????

Zen
05-30-2007, 08:06 PM
No problem for me but have a look at this (http://womenshealth.about.com/cs/menopaus1/a/menopause3.htm). Maybe you just need to lube up with some astroglide before you ride.

Hey- there's a whole new market for them and a slogan!
"Astroglide before you ride!"
Hmmm...on second thought that could be taken another way...better include a photo of a bicycle:D

mimitabby
05-30-2007, 08:22 PM
I guess during menopause the tissues get thin

This is true, but at least in my case I haven't gotten any UTI's.

surgtech1956
05-31-2007, 10:35 AM
I don't know about this menopause thing. I think its been about 4 1/2 years since my last period. I'm not nearly as 'hot' as I use to be. So you give up the hot flashes for UTIs????? I might try the lube. Thanks for the article - I like www.about.com

Melalvai
05-31-2007, 01:33 PM
I'm not menopause yet but I am prone to UTIs, and for a week I was struggling with a couple different saddles, getting the level right, and sure enough I got a UTI. I thought "This was the least fun I ever had getting a UTI".

Now I have a brooks and it is adjusted properly, I know as long as I have my brooks that little trouble will not be caused by bike riding!

Tokie
06-02-2007, 09:37 PM
Hi Surgtech, My gyn put me on vaginal estrogen for thinning perineal tissue, and it has really helped me to be more comfortable "in the saddle", (when I quit, I get urethritis from riding) There are hormone impregnated vaginal rings, creams, and tiny vaginal suppositories. I prefer the latter, although they are expensive. Also, my coaches' motto is "minimal chamois time" - get out of those soggy shorts as soon as you can! I also like to carry personal wipe packets(massengil) for use in sub-optimal bathroom conditions when I ride. The vaginal estrogen may actually help you alot. good luck! Tokie

surgtech1956
06-03-2007, 10:13 AM
Tokie - Thanks. Never heard of vaginal estrogen, I will ask my MD about it. Someone else recommended I believe the name is astroglide. Next time I'm at Walmart or Target I'm going to check the over the counter and the cranberry pills. Every little bit helps.:D Thanks again.

Triskeliongirl
06-03-2007, 10:25 AM
I think all of the above are helpful. When I first started riding serious miles I had a problem with UTIs, and my urologist wrote terry liberator saddle on a prescription pad for me to bring to my bike shop. Now I ride a brooks, but the point is that saddle choice and position make a difference. As I got older and perimenopausal, I went on vaginal estrogen (estrace) and that helped too. Then I found that I was borderline diabetic, and getting the sugar out of my blood and urine helped the most! I DO NOT recommend astroglide. It contains something that gives me urethrititis. I also use chamois butter.

surgtech1956
06-03-2007, 01:04 PM
Thanks. I'll forgot the astroglide. I'll check into the estrace. I've been looking at saddles on Bike Nashbar and Performance Bicycle. I know if I buy something expensive I will buy from some place that I can return if it doesn't work.

Triskeliongirl
06-03-2007, 01:10 PM
Thanks. I'll forgot the astroglide. I'll check into the estrace. I've been looking at saddles on Bike Nashbar and Performance Bicycle. I know if I buy something expensive I will buy from some place that I can return if it doesn't work.

If you buy a saddle from terry or wallingford bikes, both have generous return policies. Estrace is a prescription med you need to talk with your doctor about. Its also a good alternative to oral estrogens with what we now know about the dangers of oral estrogens.

surgtech1956
06-03-2007, 02:43 PM
Thanks for the info. I'll check both those web sites. I talk with my doctor about the estrace - and read up on it. Thanks again.